Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Cleveland, OH

July 6, 2003Geauga County, Portage County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 6, 2003, 1:47 PM EDT for Geauga County, Portage County, Summit County, Ohio. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 1:47 PM EDT (17:47 UTC)
Expired
Jul 6, 2003, 2:45 PM EDT
In force
58 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Geauga County, OH, Portage County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 49 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 061747
SVRCLE
OHC055-133-153-061845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
148 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEAUGA COUNTY IN NORTHEAST OHIO...
  PORTAGE COUNTY IN NORTHEAST OHIO...
  SUMMIT COUNTY IN NORTHEAST OHIO...

* UNTIL 245 PM EDT

* AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF TWINSBURG...OR ABOUT 16
  MILES NORTHWEST OF RAVENNA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURTON
  GARRETTSVILLE
  MACEDONIA
  MANTUA
  MIDDLEFIELD
  SOUTH RUSSELL
  STREETSBORO
  TWINSBURG

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4163 8105 4109 8102 4128 8154 4135 8153
          4135 8138 4151 8137

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:49 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 6, 10:49 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1049 AM EDT SUN JUL 6 2003

CURR FCST LOOKS GOOD SO NO UPDATE PLANNED FOR NOW. ONLY A FEW RW-
NEAR FDY LATE THIS MORN BUT STILL EXPECT SCT RW/TRW TO DEVELOP WITH
AFTN HEATING.

.CLE...
OH...NONE.
PA...NONE.

BM
Hazardous weather outlook, Jul 6, 6:27 AM EDT, 7 hours 20 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-061230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
627 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY THROUGH TONIGHT. HEAVY
DOWNPOURS AND FREQUENT LIGHTNING ARE EXPECTED. DAMAGING WINDS COULD
EXCEED 60 MPH.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE AGAIN POSSBILE MONDAY AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:04 PM EDTSevere Thunderstorm WarningCLECuyahoga41 min
Jul 6, 1:46 PM EDTSevere Thunderstorm WarningCLECuyahoga29 min
Jul 6, 2:20 PM EDTSevere Thunderstorm WarningCLETrumbull55 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.